November 28, 2008

Killer baby mixture: NAFDAC seals chemical company, insists two died in UCH

The National Agency for Food and Drug Administration and Control has sealed a chemical company, Tranxell Limited, Ilasamaja, Lagos, over the alleged contaminated baby teething mixture, My Pikin.

Investigations by our correspondent on Thursday showed that the action followed an alleged claim by the producer of the teething mixture, Barewa Pharmaceuticals Limited, that its chemicals were supplied by Tranxell.

The closure of the company came as NAFDAC insisted that two children died at the University College Hospital, Ibadan, after allegedly taking the mixture.

It was gathered that three officials of Tranxell were arrested and taken to the NAFDAC office at Oshodi, Lagos. They were later transferred to the Ikoyi office of the agency for interrogation.

An official of the agency, who pleaded anonymity said, “We have not said that they were guilty. We just want them to answer some questions on the supply of chemicals to Barewa Pharmaceutical Company.”

NAFDAC also took on the UCH on Thursday, saying its insistence that no child died in the hospital after taking the drug was misleading and false.

The agency made available to THE PUNCH the report of the investigation of the children‘s death at the hospital. The report was signed by the Head of South-West Zone, NAFDAC, Mrs. O.A.Osibanjo.

In the report, NAFDAC said that it received a telephone call on November 24 on the death of children at UCH.

“The zonal head (South-West) was directed to immediately investigate a report of deaths of some children at the University College Hospital, Ibadan, after being administered with My Pikin Syrup,” it said.

The agency stated that its officials, including the zonal head, a pharmacist, S.O.Adeyemi and Miss B.O.Fareo visited UCH on November 24.

It claimed that its official discussed with the UCH‘s Chief Medical Director, Prof. A.O.Ilesanmi; the Head of Pharmacy Department, Mrs. M.Oderinde; an assistant pharmacist, M.I.Irabor; an officer of the manufacturing unit, one Isola; a member of Pharmacovigilance Committee, Prince Osiyemi; an official of the Main Pharmacy Store, Mrs. Nwanko; a consultant paediatrician, Dr. A.O.Asinobi and Dr. Ademola of the Pediatric Department.

According to the agency, initially, the hospital management claimed ignorance of any report from the Pediatric Department.

”However, while the team was still discussing with the chief pharmacists, two doctors interrupted to make an official report on the death of some children referred to UCH,” it said.

NAFDAC stated that the doctors said that in the last two weeks, seven pediatric patients within the ages of one and three years old were referred to UCH from LUTH and two other hospitals in Lagos.

It added, “Seven toddlers had renal failure linked to administration of My Pikin teething mixture. Two of the seven toddlers died while on admission in UCH, Ibadan. The remaining four were taken back to Lagos by their parents against medical advice. One of the four toddlers died on the way back to Lagos.”

The agency claimed that the UCH doctors told its team that the seventh toddler was brought dead from Lagos on November 23.

“Samples of the drug products were not available in UCH hence no details description of the drug could be given,” it said.

NAFDAC said that its team recommended that further investigations should be carried out in Lagos since the patients were referred to UCH from there.

The Public Relations Officer of the UCH, Mr. Kunle Atinwore, had in an interview with our correspondent on Wednesday said, “I wonder why the agency‘s Director-General (Prof. Dora Akunyili) was insisting that two children died in the UCH after being administered with teething mixture.”

Akunyili had at a news conference in Lagos on Tuesday said that 25 children died after consuming the drug. But on Thursday she said in a statement that three more children had died at Ahmadu Bello University Teaching Hospital, Zaria, thus bringing the toll to 28 nationwide.

However, the figure differs from the 29 which the Lagos State Government said on Wednesday died in the state alone.

Akunyili, who also confirmed the closure of the chemical company on Thursday , explained that the contamination of the teething mixture was caused by addition of a chemical diethylene glycol, which is harmful to the kidney.

Diethylene glycol is a chemical used for freezing. It is very harmful to kidneys. According to the NAFDAC D-G, propylene glycol is used by pharmaceutical companies in the manufacturing of syrups.

Meanwhile, the Action Congress has called for an immediate probe into the circumstances surrounding the deaths of the children.

It said in a statement by its National Publicity Secretary, Alhaji Lai Mohammed, that the conflicting claims by NAFDAC, teaching hospitals and the manufacturer of the drug made its call imperative.

No comments: